Alert archive / New York / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 76, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 21, 2010, 1:57 PM EDT for Cayuga County, Seneca County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2010, 1:57 PM EDT (17:57 UTC)
- Expired
- Jul 21, 2010, 2:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Cayuga County, NY, Seneca County, NY
The radar
The Binghamton radar (KBGM), 97 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 11:27 AM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1078 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:45 PM EDT, 12 minutes earlier.
Area forecast discussion, Jul 21, 1:45 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 145 PM EDT WED JUL 21 2010 .SYNOPSIS... A WARM FRONT THIS MORNING AND A COLD FRONT LATER THIS EVENING WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. BEHIND THE COLD FRONT DRIER WEATHER WILL BUILD INTO THE REGION LATE TONIGHT INTO THURSDAY. A NEW AREA OF LOW PRESSURE WILL BRING SHOWERS BACK INTO THE AREA FRIDAY AND FRIDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... WATCH IS OUT THRU 00Z FOR SVR TRWS. PRIMARY CONCERN SEEMS TO BE HAIL AND HIGH WINDS...WITH A MUCH SMALLER CHANCE FOR TORNADOES WITH LL SHEAR LESS THAN WLD BE FVRBL. DEEP LYR SHEAR FVRBL FOR BOWING SEGMENTS AND ISLTD SUPERCELLS. UPDATE OUT. PRVS DISC BLO. LOW PRESSURE NEAR MADISON WI WILL TRACK NORTHEAST LATER TODAY. AS THIS HAPPENS A STATIONARY BOUNDARY ACROSS NORTHERN PA THIS MORNING WILL LIFT NORTH THROUGH THE CWA AS A WARM FRONT. SOME SHOWERS WITH EMBEDDED CONVECTION HAS FORMED ALONG THIS BOUNDARY ACROSS NW PA THIS MORNING. NOT EXPECTING A TON OF ACTIVITY THIS MORNING...BUT SCATTERED SHOWERS WITH A FEW RUMBLES OF THUNDER ARE POSSIBLE AS THE FRONT MOVES THROUGH. HIGHEST CHANCES PRIOR TO DAYBREAK WILL MAINLY BE ALONG THE NY/PA BORDER SOUTH. AFTER THAT TIME THROUGH MID-MORNING CHANCES WILL BEGIN TO INCREASE FROM THE FINGER LAKES INTO THE SOUTHERN PART OF THE MOHAWK VALLEY. SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER TODAY AS THE AREA GETS INTO THE WARM SECTOR...AHEAD OF AN APPROACHING COLD FRONT. INITIALLY MAIN FOCUS FOR CONVECTION WILL BE NEAR THE WARM FRONT ALONG WITH ANY LAKE BREEZE BOUNDARIES OFF OF ONTARIO AND ERIE. BEST FORCING OCCURS TOWARD 0Z WITH THE COLD FRONT MOVING THROUGH ALONG WITH A WELL DEFINED H5 SHORT WAVE. POTENTIAL FOR SEVERE STORMS EXISTS WITH CAPE VALUES AROUND 1200 J/KG AND LIFTED INDICES AROUND -4. LARGE HAIL AND DAMAGING WINDS ARE LIKELY TO BE THE MAIN THREATS. SIGNIFICANT DRY AIR IN THE MID LEVELS COULD LEAD TO ENHANCED DOWNDRAFTS...AND GOOD VALUES OF CAPE IN THE HAIL GROWTH ZONE COMBINED WITH 0-6 KM BULK SHEAR VALUES OF 50 KTS COULD SUPPORT LARGE HAIL. THE WILD CARD WILL BE HOW MUCH CLOUD COVER WE SEE THIS MORNING FROM ANY CONVECTION ASSOCIATED WITH THE WARM FRONT. IF ACTIVITY REMAINS LIGHT THIS MORNING...AND CLEARING NOW ACROSS WESTERN NY AND SOUTHERN ONTARIO CAN MOVE IN...THIS MAY LEAD TO AN ENHANCED THREAT GIVEN THE PARAMETERS MENTIONED ABOVE. SHOWERS AND STORMS WILL END BY EARLY EVENING...WITH STRONG NVA FOLLOWING THE FROPA. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... HIGH PRESSURE AT THE SURFACE AND RISING HEIGHTS ALOFT WILL PROVIDE A BRIEF BREAK IN PRECIPITATION THURSDAY FOR MOST OF THE AREA. A FEW ISOLATED SHOWERS ARE POSSIBLE IN NORTHERN ONEIDA COUNTY BY AFTERNOON...BUT MOST OF THIS ACTIVITY IS EXPECTED TO REMAIN FARTHER NORTH AND EAST ACROSS THE DACKS...WHERE UPPER LEVEL FORCING IS GREATER. A NEW ROUND OF SHOWERS IS EXPECTED BY LATE THURSDAY NIGHT INTO FRIDAY AS A LOW TRACKS ACROSS THE LOWER LAKES. BOTH THE GFS AND NAM SEEM TO AGREE WELL ON THIS SCENARIO. SOME THUNDER IS POSSIBLE FRIDAY...ESPECIALLY LATE IN THE DAY INTO FRIDAY NIGHT AS CAPE VALUES INCREASE. && .LONG TERM /SATURDAY THROUGH TUESDAY/... NO CHGS NEEDED TO LONG TERM FCST. STILL EXPECTING FROPA ON SUNDAY FOLLOWED BY HIPRES AND MORE SEASONAL CONDS. PREV DISCUSSION BLOW... THE LATEST MEDIUM RANGE MODELS AND ENSEMBLES WERE SHOWING A FAIR AMOUNT OF SPREAD IN SOLUTIONS...THUS WILL BE FOLLOWING THE 18Z HPC GUIDANCE WHICH IS CLOSE TO THE EURO ENSEMBLES. ALSO MADE SOME ADJUSTMENTS TO HPC POPS/WX LATER IN THE PERIOD PER 12Z GEFS. IN GENERAL...THE PERIOD STARTS OF SOMEWHAT UNSETTLED WITH A CHANCE FOR WARM FRONTAL SHOWERS/TSTMS LIFTING NORTHEAST FRI NITE AND SATURDAY...FOLLOWED BY ADDITIONAL STORM DEVELOPMENT ALONG THE COLD FRONT SAT NIGHT. EXPECT HOT AND MUGGY CONDITIONS IN THE WARM SECTOR FRI NITE-SAT AS GEFS INDICATES 1-2SD ABOVE NORMAL TEMPS AND PWATS. A BROAD AREA OF MODIFIED MARITIME POLAR AIR THEN BUILDS INTO THE REGION UNDER HIGH PRESSURE FROM SUNDAY THROUGH TUESDAY WITH MAINLY FAIR...SEASONABLY WARM AND LESS HUMID CONDITIONS. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... EXPECTING TWO ROUNDS OF TSRA. FIRST IS ON-GOING WITH WARM FRONTAL WAVE AND HAVE TEMPO GROUPS IN IFR/MVFR CIG AND VSBY TSRA FOR ITH...AND BGM WHERE STORMS ARE APPRCHING ON RADAR. KSYR/KRME AND KELM ARE CLEAR OF CONVECTION AT THIS MOMENT. THIS WARM FRONTAL WAVE WILL BE THRU BY 20/21Z AND THEN QUICKLY FOLLOWED BY ANOTHER UPR WAVE WHICH FORCES A CD FRNT SOUTH THRU THE REGION BY 1-3Z. WILL BRING ANTHR ROUND OF MVFR/IFR STORMS TO THE TAFS FROM 21/22Z THRU 1-3Z TO ACCOUNT FOR THIS NEXT EXPECTED ROUND OF TSRA. AFTER THIS FRNT CLRS THE REGION EXPECT MAINLY VFR WITH SOME POCKETS OF MVFR IN CIG ARND KRME AND KSYR BTWN 8 AND 12Z. OUTLOOK... THUR NGT...VFR....WITH IFR IN VLLY FOG PSBL AT KELM. FRI-SUN...VFR W/ AREAS MVFR IN SHOWERS. MON...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...HEDEN NEAR TERM...HEDEN SHORT TERM...DGM/HEDEN LONG TERM...JAB/PVN AVIATION...DJN
Hazardous weather outlook, Jul 21, 11:48 AM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1148 AM EDT WED JUL 21 2010 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-221600- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1148 AM EDT WED JUL 21 2010 ...SEVERE THUNDERSTORM WATCH 507 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 21, 12:51 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1251 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM TSTM WND DMG LANSING 42.49N 76.49W
07/21/2010 TOMPKINS NY LAW ENFORCEMENT
MANY TREES AND POWERLINES DOWN IN TOWN OF LANSING.
&&
RAMSpecial weather statement, Jul 21, 12:58 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1258 PM EDT WED JUL 21 2010 NYZ045-056-057-211745- BROOME NY-CHENANGO NY-DELAWARE NY- 1258 PM EDT WED JUL 21 2010 ...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN CHENANGO... SOUTHEASTERN BROOME AND WEST CENTRAL DELAWARE COUNTIES... * AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR WINDSOR...AND MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SANFORD AND DEPOSIT AT 110 PM EDT... STILESVILLE AT 115 PM EDT... CANNONSVILLE AND MASONVILLE AT 125 PM EDT... TROUT CREEK AT 130 PM EDT... LOOMIS AND TROUT CREEK AT 135 PM EDT... BEERSTON AND SIDNEY CENTER AT 140 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4231 7524 4207 7513 4200 7564 4211 7572 BMW
Local storm report, Jul 21, 1:09 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
109 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG MONTEZUMA 43.02N 76.72W
07/21/2010 CAYUGA NY LAW ENFORCEMENT
MANY TREES DOWN FROM MONTEZUMA TO THROOP. THIS OCCURRED
FROM 1250 TO 105 PM.
&&
RAMLocal storm report, Jul 21, 1:32 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG WINDSOR 42.08N 75.64W
07/21/2010 BROOME NY LAW ENFORCEMENT
MANY TREES AND POWERLINES DOWN.
&&
RAMSpecial weather statement, Jul 21, 1:36 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 136 PM EDT WED JUL 21 2010 PAZ044-048-072-211815- LACKAWANNA PA-PIKE PA-WAYNE PA- 136 PM EDT WED JUL 21 2010 ...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PIKE...NORTHEASTERN LACKAWANNA AND SOUTHERN WAYNE COUNTIES... * AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR MAYFIELD...AND MOVING EAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... LAKE ARIEL AND TRESSLARVILLE AT 145 PM EDT... HEADLEY AND ARLINGTON AT 150 PM EDT... LAKEVILLE AND LAURELLA AT 155 PM EDT... HAWLEY AT 200 PM EDT... KIMBLES AND PAUPACK AT 205 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4158 7507 4131 7510 4150 7567 4163 7561 BMW
Local storm report, Jul 21, 1:47 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
147 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG EAST WINDSOR 42.12N 75.62W
07/21/2010 BROOME NY LAW ENFORCEMENT
MANY TREES AND POWERLINES DOWN. ON ROUTE 41. CORRECTION
TO PREVIOUS WINDSOR REPORT.
&&
RAMThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:35 AM EDT | Special Weather Statement | BGM | Yates | 55 min |
| Jul 21, 11:56 AM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Schuyler, Seneca, Tompkins, Yates | 64 min |
| Jul 21, 12:14 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga, Seneca | 61 min |
| Jul 21, 12:34 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 56 min |
| Jul 21, 12:58 PM EDT | Special Weather Statement | BGM | Broome | 47 min |
| Jul 21, 1:05 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware | 40 min |
| Jul 21, 1:10 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Madison, Onondaga | 50 min |
| Jul 21, 1:28 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Delaware, Otsego | 62 min |
| Jul 21, 1:42 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 48 min |
| Jul 21, 1:53 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison | 34 min |
| Jul 21, 2:06 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 54 min |
| Jul 21, 2:30 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 45 min |
| Jul 21, 2:40 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Seneca, Tompkins | 50 min |
| Jul 21, 2:43 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 50 min |
| Jul 21, 3:10 PM EDT | Tornado Warning | BGM | Delaware, Sullivan | 35 min |
| Jul 21, 3:28 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 47 min |
| Jul 21, 3:37 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 38 min |
| Jul 21, 4:13 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware, Otsego, Sullivan | 62 min |
| Jul 21, 4:14 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 16 min |
| Jul 21, 4:20 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga, Tompkins | 55 min |
| Jul 21, 4:25 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 65 min |
| Jul 21, 5:06 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware, Sullivan | 54 min |
| Jul 21, 5:33 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 26 min |
| Jul 21, 6:00 PM EDT | Special Weather Statement | BGM | Sullivan | 30 min |
| Jul 21, 6:07 PM EDT | Special Weather Statement | BGM | Chenango | 53 min |
| Jul 21, 6:09 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 41 min |
| Jul 21, 7:05 PM EDT | Special Weather Statement | BGM | Madison | 55 min |
| Jul 21, 7:22 PM EDT | Special Weather Statement | BGM | Oneida | 53 min |
| Jul 21, 7:35 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 25 min |
| Jul 21, 12:19 PM EDT | Special Weather Statement | BGM | Susquehanna | 56 min |
| Jul 21, 12:46 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wyoming | 21 min |
| Jul 21, 1:36 PM EDT | Special Weather Statement | BGM | Lackawanna | 39 min |
| Jul 21, 1:48 PM EDT | Tornado Warning | BGM | Lackawanna, Pike, Wayne | 42 min |
| Jul 21, 2:32 PM EDT | Special Weather Statement | BGM | Pike | 58 min |
| Jul 21, 6:54 PM EDT | Special Weather Statement | BGM | Susquehanna | 66 min |
Nearby
Severe Thunderstorm Warnings in New York, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.